Women Aren't Being Warned By GPs About Depression And The Pill
Women aren't being warned the contraceptive pill could put them at greater risk of developing depression, one of Australia’s top doctors has said, despite girls as young as 12 being prescribed it.
Dr Richard Kidd, a GP with more than 35 years experience and the chair of the Australian Medical Association's Council of General Practice, told 10 daily that the pill's known risks of depression are being overshadowed by risks of blood clots and liver function.
This is despite multiple studies showing an increased risk of developing depression when taking the contraceptive pill, particularly in teenagers.
"If a doctor is starting a patient on hormonal medication of any kind, particularly the oral contraceptive pill, it's absolutely essential that you warn the person about those dangerous, life-threatening things that can happen -- the blood clots, pancreatitis, the people with migraines at risk of stroke," Kidd told 10 daily.
Kidd warned that the pill's less serious side effects such as depression and mood swings are often not directly discussed during a GP-patient consultation unless the patient mentions it.
When providing a script, Kidd explained, a GP will search for either the brand name or active ingredient, which will then provide the practitioner with a list of known side effects.
Kidd said that he searched for three different contraceptive pills in the Best Practise software -- one of two commonly used by GPs in Australia -- and found no mention of depression when met with a list of known side effects.
"When doctors like me access that information in the software, you expect it to be up to date," Kidd said.
"You do rely on that as a current source of information."
As the increased risk of depression has been linked to using the contraceptive pill, questions have been raised as to why it is not included in this software.
Kidd says it is the responsibility of the drug manufacturer and the software vendor to update it to reflect current knowledge.
In a study of more than one million women in Denmark, women who were using a combined pill of oestrogen and progesterone were 23 percent more likely to be prescribed an antidepressant than women who weren't on hormonal medication.
This figure rose to 34 percent for women who were on the progestin-only pill.
Despite the findings, the pill is the primary contraceptive method for Australian women aged 18 to 49, with one in four using the pill.
Many women begin hormonal contraception even younger than 18.
There is little data on teenage use of contraception, but Kidd said anecdotally that it was common for his patients to be below the age of 18, with some as young as 12.
"One of the difficulties is that depression is an extremely common condition," he said.
"It can be severe, and it needs to be managed well. So my advice is that anyone who starts any medication, including the pill, if there's anything that feels unusual that you can't explain, you've got to go back and see your GP."
In a recent episode of the podcast The Psychology Sisters, registered psychologist Kathleen Wyeth and registered psychotherapist Aimee Hudson slammed GPs who failed to inform patients of mental health side effects.
They said such GPs should be guilty of "malpractice".
"It is detrimental not to outline the potential side effects of medication with any client, especially a client who may already be experiencing mood fluctuations from puberty, or are experiencing low moods and are wanting a prescription for the pill," the pair said in a joint statement to 10 daily.
Speaking from both their personal and professional experience, the pair said it was rare for a GP to take the time to outline the possible side effects of depression.
"I am sure some GPs will take the time to outline the side effects, but I've not heard of any of had experience personally or from clients who have done this," Wyeth said.
For women who do experience these side effects, the result can be devastating.
Chloe Sargeant, 28, said she experienced suicidal ideation, insomnia, erratic behaviour, and a severe flaring of previously diagnosed depression and anxiety after beginning the contraceptive pill as a teenager.
She said she found GPs were reluctant to have her come off contraceptive medication entirely when she questioned the effects of the pill.
"The worst was the GP who inserted my Implanon, [then] tried to convince me to stay with it even when I was experiencing nightmarish, life-altering mental and physical side effects," Sargeant alleged.
Grace*, 26, claimed she experienced major mood swings, bloating, and periods that lasted weeks when she went on the pill, at age 16.
"My GP was very blase about the side effects, and as she didn't seem too concerned about them, I wasn't either," she claimed.
"When I spoke to my friends about it, it was seen as, 'oh yeah, that's normal', and I thought, 'why am I on a pill that has the same symptoms as getting your period anyway?'"
Neither woman is still using the pill as contraception.
Contact the author: email@example.com
If you are experiencing symptoms of depression, please see your GP or call Beyond Blue on 1300 22 4636. If you re in a crisis, call Lifeline on 13 11 14.